Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

May 13, 2021Chase County, Nebraska

NWS North Platte, NE issued this special weather statement at May 13, 2021, 3:36 PM MDT for Chase County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2021, 3:36 PM MDT (21:36 UTC)
Expired
May 13, 2021, 4:00 PM MDT
In force
24 min
Issued by
NWS North Platte, NE

County Chase County, NE

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

955 
WWUS83 KLBF 132136
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
336 PM MDT Thu May 13 2021
 
NEZ069-132200-
Chase NE-
336 PM MDT Thu May 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHASE COUNTY UNTIL
400 PM MDT...

At 336 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Lamar, or 18 miles southeast of Holyoke, moving
southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Chase
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

&&

LAT...LON 4045 10205 4036 10161 4035 10162 4035 10205
TIME...MOT...LOC 2136Z 306DEG 23KT 4034 10215 

$$

Jurgensen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at May 13, 3:12 PM MDT, 24 minutes earlier.

Area forecast discussion, May 13, 3:12 PM MDT, 24 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
412 PM CDT Thu May 13 2021

.SHORT TERM...(This evening through Friday night)
Issued at 411 PM CDT Thu May 13 2021

The main forecast challenge to round out the week revolves around
thunder chances. The first batch of storms is underway, which
presents a marginal risk of severe weather through the night.
Redevelopment is expected tomorrow with an additional strong to
severe threat, although more limited.

This evening and tonight... Showers and thunderstorms will continue
to develop along a surface boundary stretched across the Sandhills
and ahead of an approaching mid-level shortwave. The surface low
currently (as of 20z) eastern Wyoming will drift southeast through
the night, while an attendant warm(ish) front extends to the east
and a dryline extends south. The cool front remains draped back
toward the Colorado Rockies. Many features along the boundaries are
subtle and almost virtually wind shifts, except for much lower
humidity along the higher terrain. Sunshine, strengthening southerly
flow, and deep mixing ahead of the boundary has resulted in steep
lapse rates. Mesoanalysis and WV/IR imagery suggest quite a mid-
level moisture tongue protruding from the Dakotas into northern
Nebraska. This lines up with model sounding data, indicating
inverted-V profiles. Moderately strong deep layer shear of 40+ kts
(0-6km) and modest DCAPE will result in a wind threat with these
storms. Instability is more limited and generally found in the H5-7
layer. However, this corresponds roughly to the hail growth zone, so
some severe hail cannot be ruled out, especially with seasonably low
freezing levels. Forecast hodographs suggest quite a bit of veering
in the low levels, and when combined with the deeper shear profile,
some convection may turn supercellular. Current radar trends are
showing cellular mode, while most short term model solutions,
including WOFS, suggest some upscale growth into clusters or two
dominant waves. This makes sense given storm motion generally aligns
with the main warm front. Overall, severe threat should be limited
to daylight hours until instability weakens further. Most activity
should be confined to central Neb (east of Hwy 83) by 06z and out of
the forecast area by 12z. For min temps, used a general model blend
as the spread amongst the suite is low. Forecast ranges from near
40F along the Pine Ridge to mid 40s southwest to upper 40s north
central.

Friday and Friday night... The main surface low slowly tracks along
the NE/KS border, while the next impulse at H5-7 lines up off the
Rockies. Surface/low level easterly flow will keep dew points from
dropping off too far during the day, and isentropic upglide becomes
more prevalent as the day wears on, especially across southwest Neb.
The better dynamics lie to the south and west across CO/KS/WY, but
steering winds direct that activity back into Neb. Any convection
that affects western or southwest Neb until 00z, then spreads east
overnight. Deep layer shear remains rather strong and will be the
dominant factor for any potential strong/severe. A brief window of
enhanced instability, perhaps up to 1000 j/kg MUCAPE, exists late
evening near the CO border. Anything over the Sandhills overnight
should be limited to general thunder and primarily rain showers
without the help of a LLJ or elevated instability. Temperature-wise,
weak WAA at H85 occurs later as brief northerly flow transitions to
east then south. Temps increase about 2-3C over today, but mixed
clouds may keep better diurnal heating at bay. Overall, max temps
may be fairly similar, ranging from lower to mid 70s.

.LONG TERM...(Saturday through Thursday)
Issued at 411 PM CDT Thu May 13 2021

The weekend and beyond... The upper synoptic pattern shifts from
broad northwest flow to quasi-zonal to split through midweek. Some
long range solutions suggest an upper low developing over the
northern Plains, but overall dynamics remain very weak next week.
Most forcing may come from periodic surface boundaries. Temperatures
remain seasonable and precip potential exists virtually everyday.
Perhaps the best chance of moisture comes midweek with a stronger
lee side low in WY/CO. Good news for gardeners... the potential for
frost or freeze appears low through next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1205 PM CDT Thu May 13 2021

VFR conditions will prevail across western and north central
Nebraska through most of the TAF period. There is a chance for some
lower CIGs for southwest to south central Nebraska terminals
early tomorrow morning which would result in MVFR conditions. This
is being monitored and will be updated if necessary. A few
thunderstorms are expected to develop during the mid to late
afternoon hours today and last into the evening. Confidence is low
on widespread coverage, and expecting more so scattered
precipitation. Winds will be locally gusty from the south during
the day today, especially across southwest Nebraska with gusts near
22 kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Meltzer/Sinclair
Hazardous weather outlook, May 13, 12:32 PM MDT, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
132 PM CDT Thu May 13 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-141845-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
132 PM CDT Thu May 13 2021 /1232 PM MDT Thu May 13 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms are expected to develop this afternoon and
last into the overnight, some of which may be severe. The severe
weather hazards are wind gusts up to 60 mph and large hail up to 1
inch in diameter. The area of greatest concern is south of Highway
20.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

More thunderstorm chances are possible across west and north central
Nebraska for the weekend through early next week. For tomorrow, the
main risk will be strong winds and possibly hail. For Saturday, the
risk of severe weather appears low. For the rest of the outlook, the
risk for severe weather uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 13, 2:04 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service North Platte NE
304 PM CDT Thu May 13 2021

NEZ005-094-132045-
Eastern Cherry NE-Western Cherry NE-
304 PM CDT Thu May 13 2021

...SPECIAL WEATHER STATEMENT...

At 304 PM CDT/204 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles east of Medicine Lake, or 33 miles west of
Valentine, moving east at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Merritt Reservoir, Schoolhouse Lake, Steer Creek Campground and
Anderson Bridge State Wildlife Management Area.

This includes Highway 97 between mile markers 109 and 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4268 10133 4287 10124 4280 10072 4252 10080
TIME...MOT...LOC 2004Z 285DEG 15KT 4275 10119

Jurgensen
Special weather statement, May 13, 2:12 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
212 PM MDT Thu May 13 2021

NEZ094-132100-
Western Cherry NE-
212 PM MDT Thu May 13 2021

...SPECIAL WEATHER STATEMENT...

At 212 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Medicine Lake, or 39 miles northwest of Mullen, moving
east at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Sevenmile Hill, Round Lake and Speckel Meir Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4243 10164 4260 10157 4253 10107 4226 10119
TIME...MOT...LOC 2012Z 286DEG 14KT 4250 10152

Jurgensen
Special weather statement, May 13, 2:17 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
217 PM MDT Thu May 13 2021

NEZ004-022-023-132100-
Sheridan NE-Grant NE-Garden NE-
217 PM MDT Thu May 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY...
NORTHWESTERN GRANT...NORTHEASTERN GARDEN AND SOUTHEASTERN SHERIDAN
COUNTIES UNTIL 300 PM MDT...

At 217 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ellsworth, or 27 miles east of Alliance, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ellsworth, Ashby, Bingham, Patterson Lake, Herman Lake, Finnegan
Lake, Dominick Lake, Swede Lake, Jerry Lake, Kincaid Lake, Kennedy
Lake and Wild Horse Flats.

This includes the following highways...
 Highway 250 between mile markers 1 and 5.
 Highway 2 between mile markers 110 and 138.

LAT...LON 4212 10243 4212 10204 4210 10204 4209 10190
      4184 10192 4194 10246
TIME...MOT...LOC 2017Z 278DEG 14KT 4202 10235

Jurgensen
Special weather statement, May 13, 3:12 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
412 PM CDT Thu May 13 2021

NEZ005-024-025-094-132200-
Hooker NE-Eastern Cherry NE-Western Cherry NE-Thomas NE-
412 PM CDT Thu May 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...
NORTHEASTERN HOOKER AND NORTHWESTERN THOMAS COUNTIES UNTIL 500 PM
CDT/400 PM MDT/...

At 412 PM CDT/312 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles northwest of
Brownlee to 10 miles north of Mullen. Movement was southeast at 20
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Mullen, Seneca, Brownlee, Highway 97 crossing the North Loup River,
Marsh Flat, Norway, Giant Hill, Highway 97 crossing Big Creek, Kelso,
Highway 83 crossing Goose Creek and Highway 83 crossing the North
Loup River.

This includes the following highways...
 Highway 2 between mile markers 183 and 205.
 Highway 97 between mile markers 66 and 95, and between mile markers
97 and 98.
 Highway 83 between mile markers 154 and 178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

&&

LAT...LON 4227 10016 4224 10017 4189 10084 4219 10132
      4240 10114 4249 10079
TIME...MOT...LOC 2112Z 293DEG 19KT 4235 10077 4219 10109

Jurgensen
Special weather statement, May 13, 3:27 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
327 PM MDT Thu May 13 2021

NEZ023-035-132215-
Grant NE-Arthur NE-
327 PM MDT Thu May 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARTHUR...
SOUTHWESTERN GRANT AND NORTHEASTERN GARDEN COUNTIES UNTIL 415 PM
MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Ashby, or 22 miles northwest of Arthur, moving
southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Arthur, Haythorn Lake, Jensen Lake, Green Lake, Lena, Sand Puddin
Lake, Swede Lake, Velma, Spring Valley Lake and Bourquim Hill.

This includes the following highways...
 Highway 61 between mile markers 121 and 150.
 Highway 92 between mile markers 165 and 167.

LAT...LON 4201 10190 4174 10144 4146 10181 4165 10199
      4174 10198 4174 10206 4189 10207
TIME...MOT...LOC 2127Z 309DEG 17KT 4183 10195

Jurgensen
Special weather statement, May 13, 3:36 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
336 PM MDT Thu May 13 2021

NEZ069-132200-
Chase NE-
336 PM MDT Thu May 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHASE COUNTY UNTIL
400 PM MDT...

At 336 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Lamar, or 18 miles southeast of Holyoke, moving
southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Chase
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

&&

LAT...LON 4045 10205 4036 10161 4035 10162 4035 10205
TIME...MOT...LOC 2136Z 306DEG 23KT 4034 10215

Jurgensen

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 2:04 PM MDTSpecial Weather StatementLBFCherry41 min
May 13, 2:12 PM MDTSpecial Weather StatementLBFCherry48 min
May 13, 2:17 PM MDTSpecial Weather StatementLBFGrant43 min
May 13, 2:44 PM MDTSevere Thunderstorm WarningLBFGrant, Sheridan46 min
May 13, 2:49 PM MDTSevere Thunderstorm WarningLBFGarden41 min
May 13, 3:12 PM MDTSpecial Weather StatementLBFThomas48 min
May 13, 3:27 PM MDTSpecial Weather StatementLBFArthur, Grant48 min
May 13, 3:43 PM MDTSpecial Weather StatementLBFArthur47 min
May 13, 3:53 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Grant52 min
May 13, 3:56 PM MDTSpecial Weather StatementLBFThomas49 min
May 13, 3:58 PM MDTSpecial Weather StatementLBFChase47 min
May 13, 4:44 PM MDTSevere Thunderstorm WarningLBFArthur, Keith46 min
May 13, 5:10 PM MDTSpecial Weather StatementLBFLogan50 min
May 13, 5:12 PM MDTSevere Thunderstorm WarningLBFArthur, Keith, Lincoln, McPherson, Perkins48 min
May 13, 5:30 PM MDTSpecial Weather StatementLBFMcPherson45 min
May 13, 5:36 PM MDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan, Thomas39 min
May 13, 5:50 PM MDTSevere Thunderstorm WarningLBFHayes, Keith, Lincoln, Perkins40 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.